This article exists as part of the online archive for HuffPost Canada, which closed in 2021.

Surrey Mounties, health officials issue pre-holiday fentanyl warning to families

SURREY, Canada — An unusual pre-Christmas warning has been issued to the families of recreational drug users by Mounties in Surrey, B.C., after several suspected fentanyl overdoses.

Police say the respiratory depressant is 50 to 100 times more toxic than morphine and is being cut into other illegal drugs.

The death of a Surrey woman on Tuesday morning was just the latest in a series of overdoses that Mounties suspect are linked to the drug.

Chief Supt. Bill Fordy of the Surrey RCMP is asking parents to keep an eye on young adult children who may consume illicit drugs and will be returning home for the holidays.

Dr. Marcus Lem of the Fraser Health authority says people who use illegal drugs should not mix them with alcohol and should be accompanied by a sober buddy who can call for help in needed.

Early symptoms of a fentanyl overdose include severe sleepiness, a slow heartbeat, difficult breathing, cold and clammy skin and trouble walking or talking.

The Canadian Press

Suggest a correction
This article exists as part of the online archive for HuffPost Canada. Certain site features have been disabled. If you have questions or concerns, please check our FAQ or contact support@huffpost.com.